Actemra: Hi guys, I have just started self... - PMRGCAuk

PMRGCAuk

14,486 members26,441 posts

Actemra

Keepingsane profile image

Hi guys, I have just started self injecting Actemra once a week as the drugs I started on have not worked in reducing my discomfort. Has anyone found this helpful to take and how long was it before any benefits were felt? I have been on it for 3 weeks now and no success yet.

18 Replies
DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Hi, and welcome,

No personal info on Actemra - sorry...but just a little background if you don't mind - might help us to give you some more advice -

what other drugs were you on?

what doses, and how long?

what do you have - GCA, PMR or both?

Cheers

Hi DorsetLady

I was diagnosed with PMR 18 months ago and have been on prednisolone 10mg , methotrexate, Plaqeunil which I have just come off, I’m only on Actemra now but not feeling well.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Keepingsane

Hi again...

Plaqeunil and MTX are used mainly for Rheumatoid Arthritis I believe, but also as steroid sparing drugs in PMR or GCA.

in UK Actemra is only used for GCA patients - but is usually in conjunction with steroids - so probably not a lot of feedback until US/Canada come on line.

When you say Pred at 10mg - was that your starting dose, if so I doubt if it was enough - so no wonder it didn't work - did you try tapering that dose, and how.?

Sorry to keep asking questions, but we need to know background, to work out what to advise.

My starting dose was 25mg I think and tapered down from there. Reading the related posts I made an error stopping everything while starting actemra. I’m waiting to speak with my doctor again but meanwhile have gone back to having 12.5mg pred along with actemra and see how it goes. Stopping pred proved a problem for me

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Keepingsane

Yes I think you’ve answered your own question, you should have continued reducing the Pred, not stopped it completely.

Hopefully doctor will appreciate same, and reintroduce Pred to give you relief, and then you should be able to reduce it in a more timely manner....as you’ve found out it’s not as easy as swapping one for other which seems to have happened in your case.

Better managed, let’s hope it will work for you you this time.

Yes looks like I made a big mistake, I went downhill quickly.

I appreciate your responses, cheers

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Keepingsane

Not necessarily your mistake - but the illness won’t be rushed! Good luck. Good news is, males usually fare better.

I have been on Actemra, subcutaneous, injections for 5 months. Prednisalone worked instantly, like a dream for me, giving me instant pain relief and mobility. Unfortunately, over time, I developed high blood pressure, Steroid Induced diabetes and the beginning of cataracts. When I got Giant Cell Arteritis and Large Vessel Vasculitis, I had to return to a high dose of Prednisalone ie 40 mgs from 3 mgs. My Rheumatologist fought for me to be allowed a year of Tocilizumab ( Actemra). She succeeded. My blood sugars have normalised, my blood pressure has come down and the small cataracts have remained stable. I was able to reduce my steroid dose to 10 mgs much more quickly than my former slow tapers for PMR. That is, without flares. I am currently in very little pain at 10 mgs plus weekly Tocilizumab. There was however, no dramatic burst of fake energy and the fatigue remains very significant. I have faith in my Rheumatologist and am glad of a steroid holiday. On paper I will appear to be quite well and protected from the damaging effects of unchecked inflammation . I don’t feel normal or great particularly but it’s tolerable and I do have a serious systemic disease, that is probably responsible for most of this. I hope this is of some use to you.

Thanks for that, sounds like you have a bit going on.

I stopped taking pred when I started on actemra which was a mistake as I went downhill. I’m now taking both again and will see what difference it makes

PMRpro profile image
PMRproAmbassador

Actemra alone may well not work - the clinical trial was for an adequate dose of pred to manage the symptoms PLUS Actemra and then the dose of pred could be tapered within 6 months,If you have only ever been on 10mg of pred then no wonder it didn't work. You have to use enough in the first place. That's like taking a baby aspirin and complaining it didn't stop the headache.

Keepingsane profile image
Keepingsane in reply to PMRpro

I was on 25mg of pred but tapered down then mistakenly went off it altogether when I started actemra. I’m waiting to speak with my doctor again to reassess

Actemra worked extremely well for me. I have had a diagnosis of PMR (not GCA) for 13 years. I needed relatively high doses of prednisone the entire time --- closer to GCA doses than PMR doses. The higher doses could have been due to inflammatory arthritis in addition to PMR. In retrospect I would say that prednisone didn't work well when I consider all the flares over the years and adverse effects on my health.

I had my doubts about Actemra initially. It took 3 months of injections every 2 weeks to start feeling a difference. Starting at 10 mg, I tapered by 1 mg per month during the first 3 months. Then I tapered by 1 mg per week and held at a 3 mg dose for an extended period of time to allow time for some recovery of my adrenal glands. During the holding period, I experimented with holding prednisone occasionally for a 1-2 days in preparation for an endocrine appointment.

From start to finish, it took about 7 months to taper completely off prednisone the first time. I stayed off prednisone for 5 weeks but I needed to go back on prednisone for reasons associated with inflammatory arthritis. I was diagnosed with inflammatory arthritis 30 years ago.

A TNF inhibitor called Humira was tried but that didn't seem to help symptoms of PMR so Actemra was restarted. I tapered off prednisone in 5 months the second time while taking weekly injections of Actemra. I have stayed off prednisone for the majority of 2020.

I recently volunteered going back to injections every 2 weeks. I'm not sure what will happen next but I'm optimistic about 2021. I haven't had any adverse effects from Actemra.

I hope Actemra works for you and I wish you well.

Keepingsane profile image
Keepingsane in reply to

Sounds like you had some progress which is good. I hope I have similar, just can’t get the medication combination right at the moment as I’m hopeless without prednisone.

I’ll see how it goes, cheers

Hi Keepingsane.I have a long profile (click on avatar) showing Prednisolone reduction along with Actemra Injections and other info, if you have time to read it.

Hope you get all meds at the right level for you as soon as possible, making 2021 a far better year.🤞

I have been on Tocilizumab for GCA-LVV for 9 months and it has allowed me to reduce the prednisolone - currently on 5mg.

Did your doctors not tell you that you should never just stop pred, because of the effect it has on your adrenal function? Pred suppresses your own production of cortisol and you need to taper the dose of pred gradually to allow your adrenal glands to recover, otherwise you could become very ill. For that reason we all should carry a 'Steroid Emergency Card' which you can download from the internet.

It's explained here in relation to 'Sick day Rules' leedsth.nhs.uk/assets/be1c3...

Best wishes and take care!

Keepingsane profile image
Keepingsane in reply to Rugger

I appreciate that and will look into the card now.

With COVID some of the doctors calls have been while I am out working and have missed some vital information it seems, correcting it now though, cheers

I am taking Actemra combined with Methotrexate in order to keep my immune system under control and assist in me reducing Prednisolone. I was on Actemra injections weekly for three months + before It was felt sufficiently established for me to start reducing the steroid, so I guess I am saying you need about three months.

Ok thanks, I’ll wait and see now , cheers

You may also like...